Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

May 10, 2018Amherst County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2018, 2:40 PM EDT for Amherst County, Buckingham County, Virginia. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 2:40 PM EDT (18:40 UTC)
Expired
May 10, 2018, 3:45 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Amherst County, VA, Buckingham County, VA

The radar

The Roanoke radar (KFCX), 153 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:50 PM EDTHAIL 1Amherst, VAHAIL FALLING AT 911 DISPATCH CENTER
May 10, 3:22 PM EDTTSTM WND DMG5 S Centenary, VATREE DOWN ON SPENCER RD NEAR RANSON RD
May 10, 3:35 PM EDTTSTM WND DMG3 Sse New Canton, VATREE DOWN ON CARTERSVILLE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:14 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS51 KRNK 101840
SVRRNK
VAC009-029-101945-
/O.NEW.KRNK.SV.W.0023.180510T1840Z-180510T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
240 PM EDT THU MAY 10 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Amherst County in central Virginia...
  Buckingham County in central Virginia...

* Until 345 PM EDT

* At 239 PM EDT, a severe thunderstorm was located near
  Falconerville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Buckingham...
  Amherst...
  Dillwyn...
  Clifford...
  and Gold Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3764 7825 3753 7833 3752 7878 3755 7882
      3757 7881 3757 7884 3751 7890 3750 7922
      3763 7927 3768 7898 3754 7889 3760 7881
      3763 7882 3764 7872 3770 7869 3768 7866
      3768 7864 3773 7864 3776 7847 3769 7824
TIME...MOT...LOC 1839Z 260DEG 24KT 3758 7912 

HAIL...1.25IN
WIND...60MPH
 
$$

WP
3 follow-up statements
700 
WWUS51 KRNK 101919 RRA
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT THU MAY 10 2018

VAC009-029-101945-
/O.CON.KRNK.SV.W.0023.000000T0000Z-180510T1945Z/
Amherst VA-Buckingham VA-
319 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR
EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...

At 318 PM EDT, a severe thunderstorm was located near Centenary,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. at 307 PM, a trained spotter reported 
         hail the size of quarters in Madison Heights.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Centenary...
and Riverville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3764 7825 3753 7833 3752 7878 3755 7882
      3757 7881 3757 7884 3751 7890 3751 7903
      3756 7900 3761 7894 3754 7889 3760 7881
      3763 7882 3764 7872 3770 7869 3768 7866
      3768 7864 3773 7864 3776 7847 3769 7824
TIME...MOT...LOC 1918Z 264DEG 33KT 3765 7850 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
005 
WWUS51 KRNK 101928
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT THU MAY 10 2018

VAC009-101937-
/O.CAN.KRNK.SV.W.0023.000000T0000Z-180510T1945Z/
Amherst VA-
328 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL AMHERST COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM EDT for
central and south central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3764 7825 3753 7833 3752 7878 3755 7882
      3757 7881 3758 7883 3760 7881 3763 7882
      3764 7872 3768 7870 3768 7869 3770 7869
      3768 7866 3768 7864 3773 7864 3776 7847
      3769 7824
TIME...MOT...LOC 1927Z 257DEG 46KT 3769 7834 

$$

VAC029-101945-
/O.CON.KRNK.SV.W.0023.000000T0000Z-180510T1945Z/
Buckingham VA-
328 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR
BUCKINGHAM COUNTY...

At 327 PM EDT, a severe thunderstorm was located over New Canton,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Centenary...
and Wingina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3764 7825 3753 7833 3752 7878 3755 7882
      3757 7881 3758 7883 3760 7881 3763 7882
      3764 7872 3768 7870 3768 7869 3770 7869
      3768 7866 3768 7864 3773 7864 3776 7847
      3769 7824
TIME...MOT...LOC 1927Z 257DEG 46KT 3769 7834 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
589 
WWUS51 KRNK 101945
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT THU MAY 10 2018

VAC029-101955-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-180510T1945Z/
Buckingham VA-
345 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
BUCKINGHAM COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM EDT for
central and south central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Central Appomattox County in central Virginia...  Southern 
Buckingham County in central Virginia... until 445 PM EDT.

LAT...LON 3764 7825 3753 7833 3752 7878 3755 7882
      3757 7881 3758 7883 3760 7881 3763 7882
      3764 7872 3768 7870 3768 7869 3770 7869
      3768 7866 3768 7864 3773 7864 3776 7847
      3769 7824
TIME...MOT...LOC 1945Z 260DEG 24KT 3771 7820 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:05 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 10, 10:05 AM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1005 AM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will approach from the northwest today before
crossing the region this evening into early tonight. High
pressure following the front will bring mainly dry and warmer
weather into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Thursday...

Modified 12Z RNK sounding matches well with NAM Bufkit
depiction of conditions this afternoon and shows CAPE values
generally in the 1000-1500J/Kg range with perhaps some pools up
to 2000J/Kg across the piedmont. Shear is not overly impressive
with slackening 850mb winds moving over the region. The
combination of instability and some shear should be enough to
get some robust storms going today, with hodographs indicating
evolution into linear segments. Liking the meso model depictions
which have scattered activity moving through the mountains,
then developing in a linear fashion east of the Blue Ridge this
afternoon with a quick exit to the east early this evening.
DCAPE values and inverted-V model soundings support severe wind
gusts and CAPE through the hail growth zone support potential
large hail. Believe the severe threat will be mainly east of
the Ridge when storms start to coalesce into lines, with some
strong/severe cells possible during initiation to the west
early.

Previous discussion...

Main concern continues with the overall severe threat this
afternoon as a weakening shortwave trough and its associated
surface cold front swing east through the region by late in the
day. Models again differ in how things evolve with possible
debris clouds/isolated showers far west this morning per lead
shortwave, and then some trend in jumping redeveloping deeper
convection out to the eastern portions of the region toward mid
afternoon per latest Nam. Other models including some short term
solutions remain much wetter with multiple convective bands
west that eventually gel into one main broken band across
eastern sections by late in the day. Overall instability per
heating and steep lapses/shear would support more organized
bands, while deep westerly flow/mixing of concern in seeing
downslope limit coverage until convection gets farther east.
Appears best support again mainly north with perhaps a trailing
vort axis helping coverage that could unzip into at least
northeast sections where will carry a short period of likely
pops per latest SWODY1 outlook. This in support of high forecast
DCAPES espcly eastern sections where seeing some forecast
backing of the winds later on that could result in strong winds
within any of the deeper cells or short line segments.

Otherwise think overall wetter solutions overdone with idea of
western showers fading this morning before redeveloping east
this afternoon where a broken fast moving line could emerge around
20-22Z in the LYH- DAN corridor and points east. Will be quite
warm and breezy given the strong jet just off the surface and
heating that should push highs well into the 70s mountains and
80s Piedmont espcly given warmth aloft.

Any convection should quickly exit the southeast this evening
followed by clearing as the flow turns northwest and subsidence
works in behind the front overnight. Weak cool advection and
drying should allow for rather comfortable overnight lows with
50s to around 60 most spots.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 245 AM EDT Thursday...

This portion of the forecast will be dominated by a persistent upper
level high that will be parked over the SE US. Comparatively, a broad
upper level trough/low will be situated over the James Bay region of
Canada. A nearly stationary west-east baroclinic zone will establish
itself between the two, between roughly 40-45 N latitude. The
overall trend will be one of a warming atmosphere over our region
with organized precipitation remaining to our north.

While the bulk of the precipitation will be north of the area,
chances are not going to be zero. On Friday, as the upper high
becomes established, a pseudo warm front will lift north and clip
mainly western sections of the area, yielding some scattered light
precipitation.

Other precipitation during this period will be confined to primarily
the Northern Mountains of North Carolina where some higher dew point
air will pool along the higher terrain, and with differential
heating allow for some isolated afternoon showers/storms. Finally,
we will need to watch the northern reaches of the region where
scattered showers on the southern extent of the baroclinic zone may
clip the far northern parts of the forecast area.

Temperatures will trend warmer each day. By the weekend, highs
across the mountains in the low to mid 80s will be common with
upper 80s to around 90 expected across the Piedmont. Lows across the
mountains will be in the upper 50s to around 60 with lower 60s
across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 325 PM EDT Wednesday...

The upper pattern will be trending to a split flow regime with a
southern stream trof associated with a tropical surface low developing
over the southeast by midweek. This will make for humid conditions with
a bit of a cooling trend, though temperatures will still remain above
normal through Wednesday.

A frontal boundary will sink into the region from the north by
Monday, then wash out just to our south. An influx of tropical
moisture will then start moving up form the Gulf by Tuesday. This
will give us steadily increasing chances for showers and
thunderstorms through the first part of next week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 700 AM EDT Thursday...

Initial cluster of convection now sliding past the KLWB
vicinity should exit to the northeast shortly so will only carry
a VCSH mention there at worst early on. Otherwise mainly VFR to
start under mostly mid deck canopy and without any vsby
restrictions due to fog or showers for now.

The weakening cold front to the northwest will push east into
the area later Thursday preceded by additional bands of showers
and storms. Appears most activity will either be ongoing over
the mountains during the late morning or tend to develop heading
out toward the Blue Ridge by early afternoon. Then appears at
least a broken line of convection will strengthen and elongate
while pushing east of the mountains during mid/late afternoon
with some of this affecting KLYH/KDAN. However models remain
uncertain to initial coverage mountains and organization out
east so will run with mainly a VCSH/VCTS scenario most spots and
TEMPO in a brief period of sub-VFR across eastern locations
where higher confidence exists for thunder. Otherwise will see
westerly winds ramp up with mixing ahead of the front resulting
in gusts likely in the 20-25 kt range espcly mountains from mid
morning into this afternoon.

Low confidence remains in timing/coverage for shower and
thunderstorm activity this afternoon given uncertainty with
overall organization within a strong west wind regime. However
any convective activity that develops or advects over a TAF
location will bring the possibility for brief sub- VFR
conditions.

.Extended Aviation Discussion...

Predominant VFR returns behind the front Thursday night and Friday
and continues through much of the weekend as high pressure
strengthens across the region. Reminiscent of a summer-like
pattern, slight chances for isolated afternoon showers and
thunderstorms will exist this weekend. Additional showers and
storms may make for another round of sub-VFR on Monday pending
exactly how far south the next front makes it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/JR
NEAR TERM...MBS/JR
SHORT TERM...DS
LONG TERM...MBS
AVIATION...JH/JR/RCS
Hazardous weather outlook, May 10, 4:04 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EDT Thu May 10 2018

VAZ034-035-045>047-059-110815-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this afternoon into
early evening as a band or two of fast moving storms cross the
region. Damaging winds will be the primary threat with isolated large
hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058-
WVZ042>044-507-508-110815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms containing damaging winds and large
hail will be possible especially this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 1:48 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT THU MAY 10 2018

VAZ007-101830-
Tazewell-
148 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
TAZEWELL COUNTY...

Until 230 PM EDT

At 148 PM EDT, a strong thunderstorm was located over Glen Burke,
moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Richlands...
Bluefield...
Tazewell...
Cedar Bluff...
and Burkes Garden.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3720 8168 3721 8156 3724 8151 3725 8150
      3727 8142 3731 8140 3732 8134 3726 8127
      3717 8129 3715 8133 3713 8130 3707 8132
      3706 8134 3708 8185 3714 8190
TIME...MOT...LOC 1748Z 266DEG 31KT 3714 8182

WP
Special weather statement, May 10, 1:58 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT THU MAY 10 2018

VAZ034-035-045-101830-
Amherst-Campbell-Bedford-
158 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CAMPBELL...SOUTHWESTERN AMHERST...AND NORTHERN BEDFORD
COUNTIES AND THE CITY OF LYNCHBURG...

Until 230 PM EDT

At 158 PM EDT, a strong thunderstorm was located near Peaks Of Otter
Summit, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Bedford...
Forest...
Coleman Falls...
and Madison Heights.

This includes The following Location Liberty University.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3733 7901 3736 7969 3743 7975 3746 7963
      3746 7961 3745 7959 3747 7958 3758 7909
TIME...MOT...LOC 1758Z 259DEG 35KT 3742 7953

WP
Local storm report, May 10, 2:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             BUCHANAN                37.52N 79.68W
05/10/2018  E0.75 INCH       BOTETOURT          VA   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED IN BUCHANAN

&&

MBS
Special weather statement, May 10, 2:16 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT THU MAY 10 2018

VAZ016-017-032-043-101915-
Henry-Patrick-Floyd-Carroll-
216 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL FLOYD...EAST CENTRAL CARROLL...SOUTHWESTERN HENRY AND
PATRICK COUNTIES...

Until 315 PM EDT

At 216 PM EDT, a strong thunderstorm was located over Laurel Fork,
moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stuart...
Woolwine...
Ararat...
Laurel Fork...
and Critz.

LAT...LON 3661 8056 3679 8056 3680 8004 3654 8005
      3654 8007
TIME...MOT...LOC 1816Z 274DEG 19KT 3670 8048

Loconto
Local storm report, May 10, 2:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BIG ISLAND              37.53N 79.37W
05/10/2018  E0.50 INCH       BEDFORD            VA   CO-OP OBSERVER

            PEA TO DIME SIZE HAIL REPORTED IN BIG ISLAND.

&&

MBS
Special weather statement, May 10, 2:27 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT THU MAY 10 2018

NCZ003-019-101900-
Surry-Wilkes-
227 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
SURRY AND NORTHEASTERN WILKES COUNTIES...

Until 300 PM EDT

At 227 PM EDT, a strong thunderstorm was located over Mountain Park,
moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.

LAT...LON 3629 8096 3640 8097 3642 8096 3643 8097
      3645 8097 3646 8096 3655 8047 3636 8045
      3629 8045
TIME...MOT...LOC 1827Z 261DEG 26KT 3640 8085

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:46 AM EDTSpecial Weather StatementRNKBath59 min
May 10, 12:03 PM EDTSpecial Weather StatementRNKCity of Covington57 min
May 10, 12:45 PM EDTSpecial Weather StatementRNKBath30 min
May 10, 1:24 PM EDTSpecial Weather StatementRNKCarroll36 min
May 10, 1:25 PM EDTSpecial Weather StatementRNKAmherst35 min
May 10, 1:33 PM EDTSpecial Weather StatementRNKBotetourt27 min
May 10, 1:45 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista30 min
May 10, 1:48 PM EDTSpecial Weather StatementRNKTazewell42 min
May 10, 1:58 PM EDTSpecial Weather StatementRNKCity of Lynchburg32 min
May 10, 2:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge44 min
May 10, 2:16 PM EDTSpecial Weather StatementRNKPatrick59 min
May 10, 2:18 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Rockbridge, City of Buena Vista94 min
May 10, 2:18 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg57 min
May 10, 2:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 10, 2:46 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham59 min
May 10, 2:52 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, City of Lynchburg53 min
May 10, 2:52 PM EDTSpecial Weather StatementRNKCarroll53 min
May 10, 3:14 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 10, 3:25 PM EDTSpecial Weather StatementRNKGiles, Roanoke35 min
May 10, 3:29 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Danville, City of Martinsville61 min
May 10, 3:35 PM EDTSpecial Weather StatementRNKCampbell55 min
May 10, 3:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham26 min
May 10, 3:42 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte63 min
May 10, 3:53 PM EDTSpecial Weather StatementRNKCity of Salem52 min
May 10, 3:57 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte63 min
May 10, 4:23 PM EDTSpecial Weather StatementRNKFranklin37 min
May 10, 4:27 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville48 min
May 10, 4:57 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg48 min
May 10, 5:02 PM EDTSpecial Weather StatementRNKCampbell43 min
May 10, 5:16 PM EDTSpecial Weather StatementRNKSmyth44 min
May 10, 6:03 PM EDTSpecial Weather StatementRNKGrayson, Smyth42 min
May 10, 6:12 PM EDTSpecial Weather StatementRNKBotetourt48 min
May 10, 6:23 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge36 min
May 10, 6:49 PM EDTSpecial Weather StatementRNKFloyd41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.